I am having trouble sleeping. I regularly take a multivitamin, fish oil, magnesium, calcium, vitamins D and K, and a protein supplement. I also take a low-dose blood pressure medication. Could any of these supplements be causing my insomnia?
Among these supplements, vitamin D seems the most likely cause. Multivitamins
, fish oil
, vitamin K
and protein supplements
are not generally known to cause insomnia. High doses of vitamin D, as well as high blood levels of vitamin D have been associated a deterioration in sleep quality — and you seem to be supplementing with both vitamin D and a multivitamin that likely provides more vitamin D. High amounts of vitamin D may interfere with the body's production of melatonin.
For more about this, see the Concerns and Cautions
section of the Vitamin D Supplements Review. Also see the section How Much Is Too Much?
regarding getting the right amount of vitamin D.
Be aware that beta blocker medications, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol XL) that help lower blood pressure may also lower your body's nighttime production of melatonin and interfere with sleep. A small study suggests that melatonin supplementation may improve sleep
in people taking these medications. However, be aware that melatonin may increase blood pressure
in people taking another type of blood pressure lowering medication. See the Concerns and Cautions
section of the Melatonin Supplements Review for more about this.
Learn more about supplements and insomnia:
Could my CoQ10 supplement be causing my insomnia? >>
What is the best way to take melatonin to get a good night's sleep? >>
Which supplements can help me sleep? >>
I started taking red yeast rice and soon after developed insomnia. Could my red yeast rice supplement be the problem? >>
This CL Answer initially posted on 2/17/2018.